Minnesota, 2013

Hail in Minnesota, May 31, 2013

May 31, 2013 · NWS MPX · 21 events in 4 counties and zones

The afternoon of Friday, May 31st, thunderstorms developed over the Twin Cities Metro Area, and moved northward between Minneapolis and St. Paul.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Friday, May 31st, thunderstorms developed over the Twin Cities Metro Area, and moved northward between Minneapolis and St. Paul. Numerous reports of penny and nickel size hail fell in the Twin Cities, with locally half dollar size hail in some parts. This area of thunderstorms moved into west central Wisconsin during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 11:21 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 11:21 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 PM CDT FRI MAY 31 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 AM CDT FRI MAY 31 2013

EARLY MORNING WATER VAPOR IMAGERY TOGETHER WITH THE PRESSURE OF THE
1.5PVU SURFACE SHOWED A NARROW RIBBON OF POTENTIAL VORTICITY
PROTRUDING DOWN TO THE 450/500MB LEVEL. THIS PV RESERVOIR
ORIGINATED UPSTREAM OFF THE BRITISH COLUMBIA COAST...EXTENDED
SOUTHEAST ACROSS THE KS/NE BORDER...AND CURLED UP OVER THE UPPER
MIDWEST. OVERLAYING THE 300MB WINDS SHOWED AN AREA OF POSITIVE
VORTICITY OWING TO THE EASTERLY WINDS OF 30KTS ON THE POLEWARD SIDE
OF +100KT WESTERLY JET. AT THE SURFACE A 991 LOW WAS LOCATED BENEATH
THE LEADING EDGE OF THE PV GRADIENT ALONG THE SD/ND BORDER...WITH A
SURFACE COLD FRONT DRAPED ON THE EASTERN SIDE OF THE MISSOURI
RIVER VALLEY.

FOR TODAY THE 00Z RUN OF THE HOPWRF AND FEW RUNS OF
THE HRRR SHOWS ANOTHER ACTIVE DAY SOUTH AND EAST OF THE CWA WITH
SEVERAL THUNDERSTORM COMPLEXES EXPECTED TO DEVELOP AS THE DEEP SHEAR
ASSOCIATED WITH THE AFOREMENTIONED UPPER LEVEL JET MOVE ACROSS THE
MISSISSIPPI RIVER VALLEY. MEANWHILE IT SHOULD BE MAINLY DRY FOR THE
FIRST HALF OF FRIDAY ACROSS THE CWA. IN FACT FORECAST SOUNDINGS VIA
THE RAP SUPPORT MOSTLY SUNNY SKIES DURING THE MORNING HOURS.
HOWEVER...WITH THE VORT MAX ROTATING OVERHEAD EXPECT INCREASING
CLOUDS WITH SHOWERS/THUNDERSTORMS AS THE ATMOSPHERE DESTABILIZES BY
MID AFTERNOON...MORE SO THAN THE HIRES MODELS WOULD INDICATE. THE
BEST DEEP LAYER SHEAR WILL BE ACROSS EASTERN IOWA AND WISCONSIN...SO
SEVERE THREAT IS LOW IN MINNESOTA...BUT COULD SEE SOME STRONGER
STORMS IN WEST CENTRAL WISCONSIN. BUFR FORECAST SOUNDINGS SHOW
ROUGHLY 1000J/KG OF MLCAPE AND FREEZING LEVELS AROUND 9-10KFT
AGL...SO WOULD NOT BE SURPRISED TO GET SOME SMALL HAIL AND GUSTY
WINDS WITH A FEW OF THE STRONGER CELLS. THE BEST CHANCE FOR DEEPER
CONVECTION WILL BE IN EASTERN MN AND WESTERN WI. ON FRIDAY NIGHT
THE INSTABILITY WILL DECREASE GIVING WAY TO LIGHT WINDS AND LOW
STRATUS AS THE OCCLUDED CYCLONE SLOWLY WOBBLES EASTWARD. A FEW
LIGHT RAIN SHOWERS DEVELOP ACROSS THE WESTERN HALF OF THE CWA AS
INDICATED BY THE LOW LEVEL SATURATION SHOWN IN THE BUFR SOUNDINGS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 AM CDT FRI MAY 31 2013

CLOSED UPPER CIRCULATION OVER THE REGION SATURDAY. IT SHOULD
PROVIDE GENERAL CLOUDINESS AND THE THREAT OF SHOWERS MUCH OF THE
DAY. AS THE CIRCULATION PIVOTS EAST NORTHEAST AND WEAKENS...MODELS
SUGGEST SOME WEAK SURFACE BASED CAPE AND SOME SLIGHTLY NEGATIVE
BEST LI'S OVER EASTERN AREAS...INTO THE AFTERNOON. WILL NEED SOME
BREAKS IN THE CLOUDS TO GENERATE ANY SIGNIFICANT DESTABILIZATION.
OPTED TO MENTION ISOLATED THUNDER OVER THE EAST PORTION OF THE
CWA...MAINLY IN THE AFTERNOON. WITH SIGNIFICANT CLOUD COVER
AROUND...TEMPERATURES MAY NOT GET OUT OF THE 50S OVER THE WEST AND
WILL REMAIN IN THE 60S EAST.

THIS INITIAL SYSTEM MOVES EAST...AND BECOMES MORE PROGRESSIVE AS
THE NEXT SIGNIFICANT TROUGH MOVES ASHORE OVER THE PACIFIC
NORTHWEST LATER SUNDAY. THIS SHOULD PROVIDE A CLEARING
TREND...ALONG WITH DRIER CONDITIONS SUNDAY INTO MONDAY. SOME
RETURN FLOW...WARM AIR ADVECTION PATTERN DEVELOPS DURING THE DAY
MONDAY...MAINLY OVER THE FAR WEST. THE WESTERN CLOSED CIRCULATION
MOVES SLOWLY EAST OVER THE REGION...AND APPEARS TO AFFECT THE AREA
FOR THE REMAINDER OF THE WEEK. THIS WILL AGAIN PROVIDE A LONG
PERIOD OF CLOUDINESS AND THE THREAT OF SHOWERS AND THUNDERSTORMS
TO THE CWA. TUESDAY AND WEDNESDAY LOOK TO BE THE WETTEST DAYS...BUT
THE SHOWERY WEATHER PATTERN WILL CONTINUE THROUGH THURSDAY. THE
BELOW NORMAL TEMPERATURE PATTERN WILL ALSO CONTINUE INTO THE
FIRST PART OF JUNE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1205 PM CDT FRI MAY 31 2013

SHRA HAVE ALREADY DEVELOPED IN SE MN AHEAD OF A STRONG SHRTWV
ACROSS WESTERN IOWA. BEST INSTABILITY AND SHEAR WILL REMAIN EAST
OF THE FA...BUT RNH/MSP/EAU DO HAVE THE POTENTIAL OF GETTING
STRONGER STORMS AS EARLY AS 1-2 PM. EAU HAS THE BEST POTENTIAL OF
SVR WIND GUSTS AND LARGE HAIL BEFORE 1Z/01. ACROSS WESTERN MN...THE
UPPER LOW HAS NEARLY STALLED. BUT THIS LOW IS EXPECT TO SLOWLY
FILL AND MOVE TO THE E-NE OVER THE NEXT DAY OR SO. IFR/MVFR CIGS
WITH SCATTERED SHRA WILL OCCUR NEAR AND UNDER THIS LOW PRESSURE
SYSTEM...WITH THE BEST POTENTIAL OF -SHRA OCCURRING DURING THE
TYPICAL MID AFTN...TO LATE EVENING HRS AS INSTABILITY WILL BE THE
GREATEST. MVFR CIGS THIS AFTN WILL LIKELY RISE TO LOW END VFR IN
WESTERN MN...BUT LOWER ONCE AGAIN DURING THE EVENING AS THE LOW
TRACKS E-NE ACROSS THE NORTHERN FA. TIMING OF THE INITIAL TSRA
DEVELOPMENT ACROSS FAR EASTERN MN/WC WI WILL BE DEPENDENT ON WHEN
THE WEAKENING CAP BREAKS. AS PREVIOUSLY STATED...TSRA COULD
DEVELOP AS EARLY AS 1-2 PM BASED ON THE LATEST MESOSCALE MODEL
RUNS. SFC WINDS WILL BE STRONGEST THRU 21Z...THEN DECREASE AND
BECOMING LIGHT AND VARIABLE OVERNIGHT. ONCE THE LOW MOVES TO THE
EAST...WINDS WILL SHIFT TO THE SW/W...AND EVENTUALLY NW AND
INCREASE IN SPD.

KMSP...

BEST TIME FRAME FOR TSRA/SHRA WILL OCCUR BETWEEN 19-22Z...WITH
ONLY SHRA AFT 22Z. ANY TSRA THAT DUE DEVELOP HAVE THE CAPABILITY
OF PRODUCING VERY GUSTY WINDS UP TO 40 KTS...AND SMALL HAIL. WILL
MONITOR THE POTENTIAL OF AN AWW IF NEEDED. THIS EVENING WILL BE
VFR WITH WINDS DECREASE AND SHIFTING TO THE SW UNDER 6 KTS. BY
12-15Z...WINDS WILL SHIFT TO THE W...AND NW AND INCREASE DURING
THE AFTN. -SHRA WILL BE POSSIBLE ANY TIME AFT 15Z/01 AS THE SFC
LOW MOVES NORTH OF THE AIRPORT TERMINAL. VFR CIGS WILL LIKELY FALL
TO MVFR AS THE LOW MOVES CLOSER TO THE AIRPORT SITE OVERNIGHT.

/OUTLOOK FOR KMSP/

SAT EVENING...MVFR WITH -SHRA. WINDS NW AT 10G20KTS.
SUN...VFR. WINDS NNW AT 10KTS.
MON...VFR WITH -SHRA POSSIBLE LATE. WINDS ESE AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, May 31, 10:51 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT FRI MAY 31 2013

MNZ041>045-047>062-064>069-073>076-082>084-091-092-011700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-
LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-FARIBAULT-
1151 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO
WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND
CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE
WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES
METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY
ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM.

MNZ063-070-077-078-085-093-WIZ014>016-023>028-011700-
WASHINGTON-DAKOTA-RICE-GOODHUE-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1151 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS AFTERNOON...AND
MOVE RAPIDLY TO THE NORTHEAST. SOME OF THE STORMS COULD REACH
SEVERE LIMITS IN PORTIONS OF FAR EASTERN MINNESOTA...MAINLY ALONG
THE MISSISSIPPI RIVER...AND INTO WEST CENTRAL WISCONSIN. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO
WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND
CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE
WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES
METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY
ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM.

JLT

The radar

The Minneapolis radar (KMPX), 52 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Anoka

When
May 31, 12:58 PM CST
Where
Anoka County, 1.62 mi WSW of Centerville
Measured
1 in hail
Reported by
Public
Coordinates
45.160, -93.080

Hail, Anoka

When
May 31, 1:00 PM CST
Where
Anoka County, 1.19 mi SE of Circle Pines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.140, -93.150

Hail, Ramsey

When
May 31, 1:05 PM CST
Where
Ramsey County, 1.02 mi S of Falcon Hgts
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.985, -93.181

Hail was observed at the University of Minnesota, St. Paul Campus.

Hail, Ramsey

When
May 31, 1:05 PM CST
Where
Ramsey County, 1.41 mi SW of Falcon Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
44.987, -93.202

Half Dollar size hail was reported near the intersection of Como Avenue and Eustice Street in St. Paul.

Hail, Ramsey

When
May 31, 1:05 PM CST
Where
Ramsey County, 1.48 mi NNW of Falcon Hgts
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.020, -93.189

Half Dollar size hail was reported at the intersection of 35W and County Road C in Roseville.

Hail, Ramsey

When
May 31, 1:05 PM CST
Where
Ramsey County, 1.37 mi E of Lauderdale
Measured
0.88 in hail
Reported by
Public
Coordinates
44.976, -93.203

Nickel size hail was reported near Highway 280 and Energy Park Drive in St. Paul.

Hail, Ramsey

When
May 31, 1:09 PM CST
Where
Ramsey County, 0.98 mi NNE of Falcon Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.013, -93.171

Quarter size hail was reported near the Roseville City Hall.

Hail, Ramsey

When
May 31, 1:10 PM CST
Where
Ramsey County, 1.38 mi N of Arden Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.170

Quarter size hail was reported in northern Arden Hills.

Hail, Ramsey

When
May 31, 1:12 PM CST
Where
Ramsey County, 0.85 mi SW of Shoreview
Measured
0.88 in hail
Reported by
Public
Coordinates
45.070, -93.140

Nickel size hail was reported in southern Shoreview.

Hail, Ramsey

When
May 31, 1:14 PM CST
Where
Ramsey County, 0.49 mi W of Shoreview
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -93.140

Quarter size hail was reported near Shoreview.

Hail, Ramsey

When
May 31, 1:15 PM CST
Where
Ramsey County, 0.85 mi SW of North Oaks
Measured
0.75 in hail
Reported by
Public
Coordinates
45.070, -93.110

Dime size hail was reported in east central Shoreview.

Hail, Ramsey

When
May 31, 1:15 PM CST
Where
Ramsey County, 1.38 mi N of Shoreview
Measured
1 in hail
Reported by
Public
Coordinates
45.100, -93.130

Quarter size hail was reported in northern Shoreview.

Hail, Hennepin

When
May 31, 1:53 PM CST
Where
Hennepin County, 1.91 mi ENE of Bloomington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.835, -93.287

Penny size hail was reported in Bloomington at 95th Street and Garfield.

Hail, Hennepin

When
May 31, 1:59 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.360

Penny size hail was reported in Edina, just west of Highways 62 and 100.

Hail, Hennepin

When
May 31, 2:00 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.890, -93.360

Quarter size hail was reported at 76th Street and France Avenue in Edina.

Hail, Hennepin

When
May 31, 2:00 PM CST
Where
Hennepin County, 1.89 mi SW of Richfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.861, -93.278

Quarter size hail was reported at Highway 494, and Nicollet Avenue in Richfield.

Hail, Anoka

When
May 31, 2:00 PM CST
Where
Anoka County, 1.61 mi ENE of East Bethel
Measured
0.75 in hail
Reported by
Public
Coordinates
45.340, -93.200

Hail, Hennepin

When
May 31, 2:07 PM CST
Where
Hennepin County, 2.85 mi S of Minneapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.959, -93.288

Penny size hail was reported in South Minneapolis at 24th Street, and Lyndale.

Hail, Hennepin

When
May 31, 2:12 PM CST
Where
Hennepin County, 1.64 mi SSE of Minneapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.977, -93.270

Penny size hail was reported at 6th Street and Marquette in Minneapolis.

Hail, Chisago

When
May 31, 2:17 PM CST
Where
Chisago County, 0.69 mi S of North Branch
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.510, -92.980

Hail, Chisago

When
May 31, 2:53 PM CST
Where
Chisago County, 0.69 mi S of North Branch
Measured
1 in hail
Reported by
Public
Coordinates
45.510, -92.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444064, 444065, 444066, 444067, 444068, 444071, 444070, 444073, 444076, 444074, 444075, 444077, 444080, 444078, 444085, 444087, 444091, 444081, 444089, 444090, 444092.